Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 56, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 21, 2024, 1:15 PM MST for Mohave County, Arizona. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2024, 1:15 PM MST (20:15 UTC)
- Expired
- Aug 21, 2024, 6:15 PM MST
- In force
- 5 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 123 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 4:12 PM MST | FLASH FLOOD | 3 Sw Valentine, AZ | Mohave County roads reports closure of S Hackberry Road from HWY 66 to E Main due to flooding. Nearby Truxton Canyon USGS gage reports 7 foot water rise within the wash. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 177 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1768 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
890
WGUS55 KVEF 212015
FFWVEF
AZC015-212315-
/O.NEW.KVEF.FF.W.0056.240821T2015Z-240821T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
115 PM PDT Wed Aug 21 2024
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Central Mohave County in northwestern Arizona...
* Until 415 PM MST.
* At 115 PM MST, Doppler radar indicated thunderstorms producing
heavy rain near Valentine. Between 0.5 and 1 inch of rain has
fallen. Storms will continue to develop between Hackberry and
Peach Springs. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Valentine, Diamond Creek Campground and Peach Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3584 11358 3586 11332 3580 11333 3547 11333
3522 11374 3545 11386
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO3 follow-up statements
249
WGUS75 KVEF 212130
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
230 PM PDT Wed Aug 21 2024
AZC015-212315-
/O.CON.KVEF.FF.W.0056.000000T0000Z-240821T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
230 PM MST Wed Aug 21 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST THIS
AFTERNOON FOR CENTRAL MOHAVE COUNTY...
At 230 PM MST, Thunderstorms continue near Valentine with a rain
gage in Cozier Canyon reporting 1.75 inches of rain in the last two
hours. Additional development is possible as storms drift north
towards Peach Springs. Truxton Canyon Wash and low water crossings
on Route 66 may be flooded.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Valentine, Diamond Creek Campground and Peach Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3584 11358 3586 11332 3580 11333 3547 11333
3522 11374 3545 11386
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO487
WGUS55 KVEF 212256
FFWVEF
AZC015-220115-
/O.EXT.KVEF.FF.W.0056.000000T0000Z-240822T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
356 PM PDT Wed Aug 21 2024
The National Weather Service in Las Vegas has extended the
* Flash Flood Warning for...
Central Mohave County in northwestern Arizona...
* Until 615 PM MST.
* At 356 PM MST, Training thunderstorms continue near Valentine and
flash flooding risk continues. Truxton wash near Valentine
reported elevated flows of 7 feet running through the wash...and
low water crossings along Route 66 and Hackberry Road may be
impacted by flood water.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Valentine, Diamond Creek Campground and Peach Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3584 11358 3586 11332 3580 11333 3547 11333
3522 11374 3545 11386
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO090
WGUS75 KVEF 220113
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
613 PM PDT Wed Aug 21 2024
AZC015-220123-
/O.EXP.KVEF.FF.W.0056.000000T0000Z-240822T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
613 PM MST Wed Aug 21 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST THIS EVENING FOR
CENTRAL MOHAVE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat though area road closures persist. Please continue to heed
remaining road closures.
&&
LAT...LON 3584 11358 3586 11332 3580 11333 3547 11333
3522 11374 3545 11386
$$
COWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 9:30 AM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 21, 9:30 AM MST, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 930 AM PDT Wed Aug 21 2024 .SYNOPSIS...Another couple of days of monsoon activity is expected in northwestern Arizona before a trough of low pressure dries out the region and cools temperatures to below-average readings this weekend. Meanwhile, gusty southwest winds will pick up Thursday and Friday afternoons that will increase fire danger across the southern Great Basin. Temperatures will rebound back above seasonal averages next week. && .UPDATE...Moisture from the Gulf of California is continuing to stream northward through the Colorado River Valley this morning. Dew point temperatures into the low 60s have spread as far north as Laughlin, and this moisture will continue to spread north and deepen through the day. Convection is still expected to be limited this afternoon and evening, with the best storm chances remaining across the Arizona Strip. However, the latest HRRR guidance indicates the possibility of an isolated storm or two developing over southern Mohave and far eastern San Bernardino Counties by mid-afternoon. Given the increasing moisture levels noted above, any storms that do develop today may contain heavy downpours that could result in localized flash flooding. .PREVIOUS DISCUSSION...220 AM PDT Wed Aug 21 2024 .SHORT TERM...Today through Friday. Thunderstorms returning to Mohave County this afternoon through Thursday will be the most impactful weather impact for our forecast area the next few days. This is a result of moisture being pulled up from northwest Mexico and the Gulf of California between a ridge centered over Texas and a broad trough extending down from the Pacific Northwest. Surface dew points in the lower 60s have spread up the lower Colorado Rive Valley to between Lake Havasu and Needles and deeper moisture will increase today and tonight then persist through Thursday across Mohave County with precipitable water values of 1.25-1.5 inches likely. This will be followed by a drying trend Friday as dry southwest flow increases. Isolated to scattered thunderstorms will begin this afternoon over northern Mohave County and will likely continue overnight and increase in coverage through Thursday night with the aid of upward forcing associated with the jet entrance region over Northwest Arizona and Southwest Utah. Storms will move to the northeast around 20-25 mph, but this setup will be favorable for training cells Thursday and the potential for localized heavy rainfall and associated flash flooding especially over far northeast Mohave County from Colorado City to Pipe Spring National Monument. We will monitor this area closely through this afternoon through Thursday night. The aforementioned trough will strengthen and dig as a closed low dropping out of the Gulf of Alaska slowly makes its way inland across the Great Basin and Northern Intermountain Region Friday into the weekend. This will lead to widespread south-southwest winds gusting 30-40 mph and dry conditions Thursday and Friday across southeast California and southern Nevada. Temperatures will begin trending downward today with high lowering generally 3-5 degrees each day through Friday. .LONG TERM...Saturday through Tuesday. Deep West Coast trough will begin to weaken and swing inland over the weekend, ushering in dry and cooler air to the region. There remains some discrepancy among forecast guidance on finer details of the trough, namely how quickly it weakens and how fast it lifts into the northern Rockies. But regardless, confidence is high that temperatures will drop to their coolest levels since Mid-June. NBM probabilities for a high temperature Saturday of 99 or less are currently near 75 percent, with about a 40 percent chance of being 95 degrees or less. Meanwhile, morning low temperatures in parts of the Owens Valley near Bishop will bottom out in the lower 40s by Sunday morning. The taste of fall won't last long however as ridging will begin to build back across the Southwest early next week, helping to send temperatures back closer to normal by Monday and Tuesday. && .AVIATION...For Harry Reid...South or southeast winds will continue through the morning with wind direction favoring 180 to 160 degrees. There is a 50% chance for wind speeds over 8KT through 15Z, and current observations at and around the terminals have been 8-10KT through much of the night so expecting this trend to continue. After 15Z, the probability for over 8KT wind speeds increases to 100% and there is a 30%-40% chance for gusts of 15-20KT. After 18Z, winds will become south southwest and increase. Gusts over 20KT are likely with low chance (30% probability) for gusts over 25KT, especially around 21Z. Gusts will end after sunset but southerly wind speeds will remain between 8-10KT through the night. Watching the potential for southeast winds to push into the terminals after 12Z with speeds around 10KT, included a shift to a more southerly direction at 14Z Wednesday however low confidence in exactly how winds will set up at that time. Storm activity will increase today compared to the past few days, however not expecting anything near the terminals this afternoon with most of the convection remaining in western Arizona, including the with the Mormon Mesa corridor possibly seeing thunderstorm impacts. For the rest of southern Nevada, northwest Arizona and southeast California...Gusty south to southwest winds will develop late this morning and early afternoon across the region with widespread gusts 20-25KT expected. KBIH will favor a more southeasterly direction like they usually do, with gusts likely remain at 20KT or less with only a 30% probability for gusts over 20KT this afternoon. KDAG will see gusty southwest winds developing after 22Z. Winds will diminish after sunset. Low confidence in winds tonight at KEED and KIFP as south to southeast winds may push out of southwest Arizona through the Colorado River Valley, which would keep winds elevated and more southeast than the current TAF forecast. Scattered thunderstorms will develop this afternoon, mainly in northwest Arizona however there is a very low chance for thunderstorms further south which would get close to KEED and KIFP. COnvection may linger in northwest Arizona through the night. Increasing clouds out southwest Arizona through the period but will remain around 12kft-15kft. && .FIRE WEATHER...South-southwest winds will increase today then become stronger Thursday and Friday with gusts 30 to 40 mph. These winds will combine with dry fuels and single-digit afternoon relative humidity values resulting in critical fire weather conditions across most of southern Nevada. Fire Weather Watches are in effect from Thursday morning through Friday evening. Overnight relative humidity recoveries will range from 30 to 40 percent across the watch area. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Planz SHORT TERM...Adair LONG TERM...Outler AVIATION...Nickerson For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 12:10 PM MST | Flood Watch | VEF | Mohave | 33 hr |
| Aug 21, 4:57 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 48 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.